Oregon, 2012

Flooding in Oregon, March 29 to 31, 2012

March 29 to 31, 2012 · NWS PQR · 7 events in 6 counties and zones

A strong Pacific cold front brought heavy rains to Western Oregon bringing many rivers above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought heavy rains to Western Oregon bringing many rivers above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 28, 7:38 PM PST, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 28, 7:38 PM PST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
838 PM PDT WED MAR 28 2012

.SYNOPSIS...MORE RAIN ON THE WAY...ALONG WITH WINDY CONDITIONS.
ACTIVE WEATHER PATTERN CONTINUES...WITH YET ANOTHER STRONG FRONT TO
BARREL ACROSS THE REGION TONIGHT AND THU. THIS ACTIVE WEATHER PATTERN
CONTINUES TO CLOSE THE MONTH...WHICH WILL ENSURE A MARCH GOES OUT
LIKE A MARTIAN BEAST...A BRIGHT GREEN MOSS COVERED LION THAT IS.
&&

.SHORT TERM...
NO MAJOR CHANGES TO CURRENT FORECASTS AND WARNINGS. NOAA SATELLITE
IMAGERY SHOWING RATHER IMPRESSIVE FRONT NOW ABOUT 260 MILES OFFSHORE
TO THE W...WITH THE FRONT MOVING TO THE EAST AT ABOUT 35 TO 40 MPH.
TRIPLE POINT NOW APPEARS TO BE ALONG THE BOUNDARY ABOUT DUE WEST OF
NEWPORT. PLENTY OF TRANSVERSE BANDING SHOWING UP IN THE IR IMAGERY TO
S AND W OF THIS TRIPLE POINT. THIS IS SUGGESTING RATHER STRONG UPPER
LEVEL WINDS AND SIGNIFICANT MOISTURE. MODELS HAVE BEEN INDICATING
RATHER HIGH PRECIPITABLE WATER (PW) PLUME AIMED AT PAC NW TONIGHT
INTO THU...WITH PW VALUES OF 1.25 TO 1.50 INCHES. THIS GIVES SUPPORT
THAT AS FRONTAL BOUNDARY PUSHES INTO PAC NW TONIGHT AND THU AM WILL
SEE AREAS OF MOD TO HEAVY RAIN...MAINLY ALONG THE COAST. THIS PLUME
SHIFTS S A BIT ON THU...BUT NOT TOO FAR. FRONTAL BOUNDARY AND HIGH
MOISTURE PLUME WILL DRIFT BACK TO THE N THU NIGHT AND FRI. ANOTHER
ROUND OF MORE HEAVY RAIN LIKELY ACROSS THE REGION AT THAT TIME. HAVE
A FLOOD POTENTIAL OUTLOOK FOR FRIDAY THROUGH SUNDAY TO COVER
POTENTIAL FLOODING ASSOCIATED WITH THIS ANTICIPATED RAINFALL.

OTHER FORECAST ISSUE WILL BE COASTAL WINDS FOR TONIGHT INTO THU AM.
MOST ALL MODELS HAVE SHOWN RATHER STRONG LOW LEVEL WINDS DEVELOPING
AS THIS FRONT APPROACHES. ALREADY...GRADIENTS TIGHTENING UP WITH
WINDS GUSTING 40 TO 50 MPH ALONG THE OREGON COAST. DID START THE HIGH
WIND WARNING AT 8 PM THIS EVENING AS WINDS WERE RAMPING UPWARD.
APPEARS PRES GRADIENTS MAY BE STRONGER THAN MODELS INDICATED...SO MAY
HAVE TO MONITOR CLOSELY IN CASE NEED TO EXTEND WIND WARNING TO
INCLUDE MORE OF THE COASTAL AREAS. CURRENTLY...HAVE WARNING FOR
BEACHES/HEADLANDS

FINALLY...SNOW IN THE CASCADES. SNOW LEVELS ARE HIGH ENOUGH THAT
LIKELY WILL NOT SEE SIGNIFICANT SNOW AT MAJOR PASSES TONIGHT. AS
PRECIP INCREASES...SNOW LEVELS WILL BE ON THE RISE. HOWEVER...THAT
WILL CHANGE ON THU AS SNOW LEVELS DROP BEHIND THE FRONT. MAY NEED TO
UPGRADE S WASHINGTON/N OREGON TO WINTER STORM WARNING FOR THU. WILL
MAKE NO CHANGES TONIGHT AND LET MID SHIFT SIFT OVER 00Z AND 06Z MODEL
DATA BEFORE MAKING DECISIONS FOR THAT.

AS MENTIONED EARLIER...BOUNDARY WILL STALL OVER S OREGON LATER THU
THEN DRIFT N AGAIN THU NIGHT AND FRI. MORE HEAVY RAIN EXPECTED...
WITH POTENTIAL OF 2 TO 3 INCHES OF RAIN...AND SIGNIFICANT SNOW IN THE
CASCADES...BUT ABOVE PASSES LEVELS.  MODELS ARE FAIRLY CONSISTENT IN
BRINGING ANOTHER LOW INTO THE NE PAC FRI NIGHT AND SAT...WITH MORE
RAIN. EVENTUALLY...TRANSITIONS THE MORE SIGNIFICANT RAIN INTO S
OREGON AND N CALIFORNIA ON SAT. 	   ROCKEY.

.LONG TERM...THE LONG TERM FORECAST PERIOD BEGINS SATURDAY EVENING
WITH A BROAD UPPER LOW OVER THE NORTHEAST PACIFIC AND WEST TO
SOUTHWEST ONSHORE FLOW. THIS STORM TRACK SENDS A SERIES OF WEATHER
SYSTEMS ONSHORE OVER THE WEEKEND AND THE BEGINNING OF NEXT WEEK.
MODELS AGREE ON THE BIG PICTURE...THOUGH SPECIFIC DETAILS VARY.
FIRST SYSTEM SWINGS ONSHORE SAT MORNING...THE NEXT SUNDAY
MIDDAY...AND A STRONGER SYSTEM ON MONDAY. MODELS DIFFER IN
TIMING...MOISTURE CONTENT AND POINTS OF ARRIVAL OF THE FRONTS AS
THEY MOVE ONSHORE. THE OVERARCHING FORECAST IN THE LONG TERM THEN IS
SIMILAR TO THIS THIS WEEK: WET AND UNSETTLED WEATHER WILL CONTINUE
THROUGH THE MIDDLE OF NEXT WEEK. LOW SNOW LEVELS ARE NOT A FACTOR IN
THESE SYSTEMS AS MUCH AS RAINFALL AMOUNTS. BROADBRUSH FORECAST WITH
HIGH POPS SAT NIGHT THROUGH MON. TRENDING TOWARD CLIMATOLOGY WED AND
THU AS IT LOOKS LIKE THERE MAY BE BREAKS BETWEEN INCOMING SYSTEMS
AND MORE TENDENCY FOR SHOWERS VS. CONTINUOUS RAIN. KELSON

&&

.AVIATION...THE MAIN AVIATION CONCERN TONIGHT IS THE WINDS. GUSTY
WINDS HAVE BEEN REPORTED AT MOST OF THE AIRPORTS LATE THIS
AFTERNOON. THERE WILL BE A LULL IN THE INLAND WINDS EARLY THIS
EVENING...BUT GUSTY CONDITIONS WILL RETURN THU MORNING WHEN A
STRONG FRONT WILL PUSH THROUGH. THE FRONT IS MOIST WITH THE RAIN
HEAVY AT TIMES...AND VISIBILITIES WILL LOWER TO MVFR THU
MORNING...ESPECIALLY AT THE COAST.

KPDX AND APPROACHES...GUSTY SOUTH TO SOUTHEAST WINDS EXPECTED
TONIGHT...BETWEEN 08 AND 12Z. VFR CONDITIONS WILL TREND TO MVFR
EARLY THU.
&&

.MARINE...GALE FORCE WINDS WILL INTENSIFY TO STORM FORCE NEAR
MIDNIGHT TONIGHT AND PERSIST THROUGH EARLY THU MORNING AS NEXT
STRONG FRONT MOVES ACROSS THE WATERS. WINDS EXPECTED TO EASE
BELOW STORM BETWEEN 5 AM AND 9 AM THU. WIND DRIVEN SEAS WILL
LIKELY EXCEED 20 FEET LATE TONIGHT IN THE OUTER WATERS AND EARLY
THU MORNING IN THE INNER WATERS. WINDS WILL EASE BEHIND THE FRONT
THURSDAY AFTERNOON AS A LONGER PERIOD NW SWELL STARTS MOVING INTO
THE WATERS. THIS SWELL WILL BRING ANOTHER ROUND OF 20-22 FT SEAS
THU NIGHT AND FRIDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO
NEXT WEEK BUT MODEL SOLUTIONS DIVERGE IN STORM STRENGTH AND TRACK
SO FORECAST CONFIDENCE IS LOW FOR THAT TIME PERIOD.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING TONIGHT THROUGH THU MORNING FOR THE
	NORTH AND CENTRAL OREGON COAST.
     WINTER WEATHER ADVISORY FROM 11 AM THU TO 5 AM PDT FRIDAY
	FOR NORTHERN OREGON CASCADES.

WA...HIGH WIND WARNING TONIGHT THROUGH THU MORNING FOR THE
	S WASHINGTON COAST.
     WINTER WEATHER ADVISORY TONIGHT THROUGH TO 5 AM FRI
	FOR THE SOUTH WASHINGTON CASCADES.

PZ...STORM WARNING TONIGHT UNTIL 9 AM PDT THU FOR ALL COASTAL
	WATERS FROM CAPE SHOALWATER WA TO FLORENCE ORE.
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
       11 AM PDT THURSDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 28, 4:00 AM PST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
500 AM PDT WED MAR 28 2012

ORZ003>010-012>014-WAZ020-022-023-039-040-291500-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
500 AM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-291500-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
500 AM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP TONIGHT. PLEASE SEE PDXNPWPQR FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS WILL CONTINUE THURSDAY MORNING. PLEASE SEE PDXNPWPQR
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ011-WAZ019-291500-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
500 AM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE TONIGHT. PLEASE SEE PDXWSWPQR FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE THROUGH AT LEAST EARLY FRIDAY MORNING. PLEASE
SEE PDXWSWPQR FOR FURTHER DETAILS. SIGNIFICANT SNOW IS POSSIBLE
AT TIMES OVER THE WEEKEND AS PACIFIC SYSTEMS TAKE AIM AT THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Tillamook

When
March 29, 12:00 AM PST to March 31, 11:59 PM PST
Where
Tillamook County, 0.48 mi E of Nehalem to 0.35 mi SE of Nehalem
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.720, -123.890

Heavy rain caused the Nehalem River near Foss, Oregon to overflow its banks and flood low lying areas. The Nehalem River crested at 14.9 feet on March 30th at 11 am PDT, 0.9 feet above flood stage.

Flood, Tillamook

When
March 29, 12:00 AM PST to March 30, 11:59 PM PST
Where
Tillamook County, 0.74 mi NNE of Tillamook to 0.64 mi WNW of Juno
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.459, -123.842

Heavy rain caused flooding along the Wilson River. The Wilson River at Tillamook crested at 12.4 feet on March 29th at 11 pm PDT, 0.4 feet above flood stage.

Flood, Benton

When
March 30, 12:00 AM PST to March 31, 11:59 PM PST
Where
Benton County, 1.66 mi S of Conroy to 0.48 mi S of Philomath
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
44.526, -123.333

Heavy rain caused the Marys River near Philomath to overflow its banks and cause flooding to surrounding areas. The Marys River crested at 20.6 feet on March 31st at 11 am PST, 0.6 feet above flood stage.

Flood, Lane

When
March 30, 12:00 AM PST to March 31, 11:59 PM PST
Where
Lane County, 1.52 mi ESE of Mapleton to 1.77 mi NNE of Mapleton
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
44.021, -123.842

Heavy rain caused the Siuslaw River near Mapleton to overflow its banks, causing flooding to surrounding areas. The Siuslaw River crested at 20.4 feet on March 30th at 6 pm PST, 2.4 feet above flood stage.

Flood, Clackamas

When
March 30, 12:00 AM PST to 11:59 PM PST
Where
Clackamas County, 2.28 mi S of Estacada to 1.41 mi ESE of Estacada Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.247, -122.326

Heavy rain caused the Clackamas River at Estacada to overflow its banks and flood low lying areas. The Clackamas River crested at 20.6 feet on March 30th at 5 pm PST, 0.6 feet above flood stage.

Flood, Polk

When
March 30, 12:00 AM PST to March 31, 11:59 PM PST
Where
Polk County, 0.6 mi S of Buena Vista to 3.33 mi NE of Falls City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
44.761, -123.151

Heavy rain caused the Luckiamute River at Suver to overflow its banks causing flooding to surrounding areas. The Luckiamute River crested at 28.0 feet on March 31st at 7 am PST, 1.0 feet above flood stage.

Flood, Washington

When
March 30, 12:00 AM PST to March 31, 11:59 PM PST
Where
Washington County, 0.37 mi SSW of Dilley to 0.8 mi WNW of Seghers
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.475, -123.123

Heavy rain caused the Tualatin River at Dilley to overflow its banks causing flooding to surrounding areas. The Tualatin River crested at 17.6 feet on March 30th at 2 pm PST, 0.1 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372330, 372331, 372332, 372335, 372336, 372338, 372367.